The DEA is warning of a new, deadly drug that is making the rounds across the country and right here in Indiana.

 It’s called Xylazine. It’s a powerful animal tranquilizer, and it’s showing up more and more in overdose cases.

The DEA in Indianapolis says agents have found the drug in record levels cut with heroin, cocaine and fetanyl.

 They say drug traffickers are using it as a marketing tool to sell their deadly product. And because it’s not an opiate, the life-saving drug Narcan does not help if someone is overdosing.

Falecita Rubow’s son Blaine died of an overdose just three months ago. Xylazine was found in his system.

She wants her family’s tragedy to be a warning for others. 

“I don’t want other moms to have to go through this,” Rubow said with tears in her eyes. “this is a terrible thing. He’s 32 years old and he had the rest of his life to live.”

The National Institutes of Health says if it doesn’t kill you, repeated use of xylazine can also cause skin ulcers and abscesses. In extreme cases, it can lead to amputations.

Mike Gannon is the Assistant Special Agent in Charge with the DEA in Indianapolis. He joined FOX59 this morning to discuss the dangers the drug poses to Hoosiers right now.

The DEA said the best way to protect yourself or your loved one is to stay away from drugs because they’re unregulated and nobody knows what’s really in them.